Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 29, 2021Lawrence County, Ohio

NWS Charleston, WV issued this special weather statement at Jul 29, 2021, 7:36 PM EDT for Lawrence County, Ohio. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2021, 7:36 PM EDT (23:36 UTC)
Expired
Jul 29, 2021, 8:00 PM EDT
In force
24 min
Issued by
NWS Charleston, WV

County Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 64 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1163 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

102 
WWUS81 KRLX 292336
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
736 PM EDT Thu Jul 29 2021

OHZ086-087-300000-
Gallia-Lawrence-
736 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GALLIA AND EASTERN
LAWRENCE COUNTIES...

At 735 PM EDT, a strong thunderstorm was located 7 miles northeast of
Lake Vesuvius, moving southeast at 35 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Waterloo, Aid, Crown City, Athalia and Scottown. 

LAT...LON 3877 8253 3862 8220 3859 8222 3860 8226
      3859 8228 3858 8229 3850 8230 3844 8234
      3844 8236 3866 8262
TIME...MOT...LOC 2335Z 309DEG 31KT 3868 8251 

$$

25

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 29, 2:36 PM EDT, 5 hours earlier.

Area forecast discussion, Jul 29, 2:36 PM EDT, 5 hours before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
236 PM EDT Thu Jul 29 2021

.SYNOPSIS...
Cold front arrives late this afternoon/evening, with severe
thunderstorms possible. High pressure returns Saturday. Active
weather returns for late in the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 141 PM Thursday...

Abundant cloudiness accompanied by isolated thunderstorms associated
with a decaying MCS crossing the area this afternoon. Isolated
thunderstorms are evident on radar with this feature, but are
expected to decrease in intensity as they enter to our area. A
cold front will follow, crossing this evening and spreading
additional showers and storms. Some storms could become severe.

The front moves into an favorable environment with MLCAPE values of
1500-2000 J/kg and deep layer shear of 40-45 knots. These
ingredients will be enough to support super-cellular storm
structures, and/or at least a broken line of convection racing south
across the region through the late evening.

There is a slight risk for severe weather across the entire
CWA, with the exception of our Va counties. The main concern
with these storms will be damaging winds and the possibility of
a tornado mainly across the north given high helicities there.
Freezing level about 15,000 feet, will help to mitigate the
occurrence of large hail per melting processes.

It still uncertain the convective mode along the cold front.
Abundant cloudiness before and during sunset could limit the
strength of storms. Otherwise, one or two supercells can develop,
and/or a fast moving convective line to affect the area early
tonight. Showers or storms will move quickly east with the cold
front exiting the eastern mountains around 12Z Friday morning.

Lingering light showers will be possible behind the cold front
Thursday morning. If skies manage to clear toward dawn, patchy fog
will develop mainly along river valleys and areas that received rain
and clear skies.

Very muggy conditions expected for the rest of tonight with
temperatures and dewpoints staying in the upper 60s overnight.
Friday promises near normal temperatures, generally in the mid 80s
lowlands ranging into the mid 60s highest elevations.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 230 PM Thursday...

Showers aligned with the cold front will be departing our
southern zones at the start of the period as the boundary aims
for the Carolinas. High pressure will then hoist dry weather
back into the area on Saturday with temperatures dipping below
normal as cooler air filters in along northwest flow.

Precipitation chances ramp back up for the later half of the
weekend in response to a series of shortwaves and eventual cold
front progged to arrive late Sunday night into Monday. Greatest
concentration in POPs appears to be across the southern half of
the forecast area.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 230 PM Thursday...

Longwave troughing to the east and dominating ridging to the
west of the country will maintain a generally quiet weather
pattern in the Central Appalachians heading into the work week.
Surface high pressure reestablishes itself over the area on
Monday, maintaining mostly dry conditions (particularly in the
lower elevations) through midweek. Moisture sneaking up the
mountains starting Tuesday afternoon may help spark diurnally
driven showers and storms each day through the remainder of the
period, perhaps sneaking into the Kanawha Valley after Thursday.
Temperatures will gradually recover back toward their
climatological normal for this time of year as the week
progresses.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 141 PM Thursday...

Widespread VFR conditions will begin to deteriorate as a cold front
moves over the area early tonight. Showers and thunderstorms are
likely to develop along the front this evening. Periods of IFR/MVFR
will be common along any convective element that crosses the area.
Some storms could become severe with damaging winds being the main
threat. Uncertainty is large whether any storm would affect directly
any terminal. Therefore, coded wind gusts up to 28 knots, timing
storms around 23-01Z affecting HTS, CRW and PKB, but severe storms
could produce 60 knots winds.

These storms may contain brief periods of very heavy rainfall and
associated IFR conditions. The front exits south and east of the
Appalachians during the overnight hours.

Depending on the expected rainfall, skies clearing and near calm
flow, areas of dense fog could develop for IFR/LIFR conditions
overnight into early Friday morning.

Southwesterly winds gusting up to 17 knots will be common ahead of
the front, turning northerly around 4KTs behind the cold front
tonight. Gusty and erratic winds near convection.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of afternoon/evening thunderstorms
could vary by an hour or two. Fog coverage, intensity, and
timing tonight could vary from the TAFS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H

AFTER 18Z FRIDAY...
Patchy IFR fog possible Saturday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MEK
NEAR TERM...ARJ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...ARJ
Hazardous weather outlook, Jul 29, 3:50 PM EDT, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
350 PM EDT Thu Jul 29 2021

OHZ066-067-075-076-083>087-WVZ007>011-016>020-029>032-039-040-302000-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
350 PM EDT Thu Jul 29 2021

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Ohio, and portions
of central West Virginia, northern West Virginia and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Strong to severe thunderstorms are expected ahead of an approaching
cold front this afternoon into the evening. The primary threats are
damaging winds, large hail, heavy rain, and an isolated tornado or
two. Localized flooding is also possible with any slow moving or
training thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-VAZ004-WVZ005-006-013>015-024>028-033-034-515>526-
302000-
Greenup-Carter-Boyd-Lawrence KY-Buchanan-Wayne-Cabell-Lincoln-Putnam-
Kanawha-Mingo-Logan-Boone-Clay-Braxton-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
350 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southwest Virginia, and portions of central West Virginia,
northeast West Virginia, southeast West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are expected ahead of an approaching
cold front late this afternoon into the evening, with the area under
a slight risk for severe weather. The primary threats are damaging
winds, large hail, heavy rain, and an isolated tornado. Localized
flooding is also possible with any slow moving or training
thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-302000-
Dickenson-
350 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for portions of southwest
Virginia.

.DAY ONE...This Afternoon and Tonight.

Strong to severe thunderstorms are expected ahead of an approaching
cold front late this evening, with the area under a marginal risk for
severe weather. The primary threats are damaging winds, large hail,
and heavy rain, with localized flooding possible with any slow moving
or training thunderstorms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 29, 6:39 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Charleston WV
639 PM EDT Thu Jul 29 2021

WVZ011-020-031-292315-
Doddridge-Harrison-Tyler-
639 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DODDRIDGE...SOUTH
CENTRAL TYLER AND WEST CENTRAL HARRISON COUNTIES...

At 639 PM EDT, a strong thunderstorm was located over West Union, or
12 miles southeast of Middlebourne, moving east at 30 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Salem, West Union, New Milton, Smithburg, Canton and Blandville.

This includes Route 50 in West Virginia between mile markers 52 and
67.

LAT...LON 3932 8088 3940 8085 3935 8051 3918 8059
TIME...MOT...LOC 2239Z 288DEG 26KT 3934 8079

25
Special weather statement, Jul 29, 7:21 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
721 PM EDT Thu Jul 29 2021

OHZ087-292330-
Lawrence-
721 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAWRENCE COUNTY...

At 720 PM EDT, a strong thunderstorm was located near South Webster,
or 9 miles south of Oak Hill, moving southeast at 45 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Vernon and Waterloo.

LAT...LON 3875 8270 3875 8266 3883 8265 3880 8258
      3878 8258 3878 8253 3876 8248 3874 8249
      3874 8247 3872 8247 3860 8257 3870 8270
TIME...MOT...LOC 2320Z 309DEG 38KT 3876 8264

25
Special weather statement, Jul 29, 7:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
736 PM EDT Thu Jul 29 2021

OHZ086-087-300000-
Gallia-Lawrence-
736 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GALLIA AND EASTERN
LAWRENCE COUNTIES...

At 735 PM EDT, a strong thunderstorm was located 7 miles northeast of
Lake Vesuvius, moving southeast at 35 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Waterloo, Aid, Crown City, Athalia and Scottown.

LAT...LON 3877 8253 3862 8220 3859 8222 3860 8226
      3859 8228 3858 8229 3850 8230 3844 8234
      3844 8236 3866 8262
TIME...MOT...LOC 2335Z 309DEG 31KT 3868 8251

25

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:42 PM EDTSpecial Weather StatementRLXDoddridge, Harrison, Tyler33 min
Jul 29, 1:14 PM EDTSpecial Weather StatementRLXDoddridge31 min
Jul 29, 1:16 PM EDTSevere Thunderstorm WarningRLXBarbour, Doddridge, Harrison, Lewis, Upshur29 min
Jul 29, 6:39 PM EDTSpecial Weather StatementRLXDoddridge36 min
Jul 29, 4:55 PM EDTSevere Thunderstorm WarningRLXWashington54 min
Jul 29, 7:21 PM EDTSpecial Weather StatementRLXLawrence9 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.